Getting put on a new medication can be nerve wracking. It usually means something isn’t quite right with your body. From fighting off an infection to controlling blood pressure there are tons of medications and conditions out there. It’s hard to know if a new medication will affect your vaginal health, and it’s okay to have questions anytime you start taking something new.
So does medication affect your vagina in general? Let’s take a look at what medication can do to your vaginal health, and if you have cause for concern. Remember you can always ask your doctor about concerns specific to your own health conditions. But we’ve got some great info for you right here, too.
Does Medication Affect Vaginal Health?
The truth is there are a variety of medications that can and do affect your vaginal health. All medications come with side effects and sometimes that can include affecting your vagina. The good news is that most medications aren’t going to cause long term issues.
Most commonly you’ll experience things like antibiotics causing a yeast infection. This is a very normal thing to have happen and it’s usually not a huge cause for concern. If you’re going to use an over the counter yeast infection treatment make sure you give your doctor a call. They’ll be able to verify that anything you use OTC isn’t going to interfere with your prescription medication and cause further issues.
Another common reaction to medications is vaginal dryness. This can be irritating but is often temporary and doesn’t indicate anything major is wrong with your vagina. Medications like antihistamines are meant to dry up mucousal areas like your nose. Unfortunately your vagina is another area that can become dryer with this type of medication.
If the vaginal dryness is causing any problems with irritation or pain during sex, you can use a lubricant to help with the issue. The good news here is that once you stop taking the medicine your vagina should return to normal. If you’re going to be on an antihistamine long term, ask your doctor about any bothersome dryness. There are solutions they may have beyond just using a lubricant during sex.
What Can You Do About Negative Medication Side Effects?
If you’re experiencing something relatively minor like a yeast infection, it can be treated easily. Again, you’ll just want to make sure anything you use doesn’t interact with the medications you’re taking. Talk with your doctor or a pharmacist before you start using anything to treat a yeast infection while taking prescription medications.
If the negative side effects you’re experiencing are starting to affect your everyday life, then it’s time to talk to your doctor again. See if there’s something that can be done to treat the side effects, or if it’s time to switch to a new medication. They’ll be able to give you the best guidance possible in this area.
Just know that you don’t have to sit in silence and suffer. If your medicine is making you uncomfortable, don’t hesitate to call your doctor. Ask for advice and see what they have to say. They have definitely helped other patients navigate the same problems so don’t be embarrassed to ask.
Should I Stop Taking A Medication That Is Causing Issues?
You shouldn’t stop taking any medication suddenly without talking to your doctor first. A lot of medications need to be tapered down, and some medications require you to finish a full course. Stopping a medication suddenly without medical supervision can cause side effects to worsen, or you can develop new side effects due to sudden withdrawl of a medication.
In short, it’s understandable to want to stop your medication suddenly if it’s making you uncomfortable. Before you do that, give your doctor a call. They can let you know if it’s safe to stop, or help you figure out the right way to slowly decrease your dose.
While some medications can definitely affect the health of your vagina, the effects are usually short lived. Things like a yeast infection are easily handled in most cases.
Never hesitate to give your doctor a call when you’re having trouble with a medication’s side effects. They’ll want to know and they want to help you get back to feeling like your normal self as quickly as possible.
Sarah Nelson is a nurse with 15 years of experience working with a variety of patients. She has a Masters of Science in Nursing and has spent a large portion of her career working exclusively with women in an OB/GYN setting.
Nursing is a passion for Sarah but she also enjoys writing and sharing her expertise online with people who need helpful information. Treating patients well and helping them learn more about their own bodies is a key essential to a healthy lifestyle that Sarah truly believes in.